Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 191, NWS Wichita, KS

September 22, 2000Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 22, 2000, 4:09 PM CDT for Rice County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 22, 2000, 4:09 PM CDT (21:09 UTC)
Expired
Sep 22, 2000, 5:00 PM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rice County, KS

The radar

The Wichita radar (KICT), 99 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 4:41 PM CDTHail 0.75Little River, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 222110
SVRICT
KSC159-222200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICE COUNTY IN CENTRAL KANSAS

* UNTIL 500 PM CDT.

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF LITTLE RIVER...OR ABOUT 23
  MILES NORTHWEST OF HUTCHINSON...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LITTLE RIVER AROUND 410 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY!

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE
COUNTY UNTIL 500 PM CDT.

LAT...LON 3849 9816 3825 9808 3826 9796 3853 9795

RUNYAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:16 PM CDT, 53 minutes earlier.

Area forecast discussion, Sep 22, 3:16 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT FRI SEP 22 2000

PRECIPITATION CHANCES AND TEMPERATURES THE MAIN FOCUS THIS AFTERNOON
AS APPROACHING SYSTEM TO TAKE AIM ON THE AREA.  FAIRLY ACTIVE
PATTERN SETTING UP AS PACIFIC NW SYSTEM CURRENTLY COMING ONSHORE IS
FORECAST TO REACH NRN COLO BY SUNDAY.  IN THE MEANTIME...SFC FRONT
BISECTING THE STATE WILL CONTINUE TO PUSH SWD AND REMAIN FOCUS FOR
TSRA DEVELOPMENT INTO THE OVERNIGHT PERIOD.  WILL CONTINUE TO LEAN
TWRD THE ETA/AVN SOLNS FOR OVERALL FORECAST TREND.

INITIAL CONCERN FOR PRECIPITATION DEVELOPMENT INTO THE EVENING AND
OVERNIGHT HOURS AS AMS AHEAD OF SFC BOUNDARY BECOMING SOMEWHAT
UNSTABLE AND CONVERGENCE EXPECTED TO INCREASE.  THIS SYSTEM ALSO HAS
SOMETHING WHICH HAS BEEN PREVIOUSLY LACKING...MOISTURE.  LATEST
SURFACE ANALYS SHOWS FRONT HAS BEEN SLOWING SOME ACROSS THE STATE
WITH BEST PUSH OCCURING TO THE NORTH OVER NEBRASKA.  WILL CONTINUE
MENTION OF PRECIPITATION FOR MAINLY SOUTHERN AND EASTERN SECTIONS OF
CWA OVERNIGHT.

AS SFC BOUNDARY PUSHES SWD AND SLOWS...MODELS DEPICT OVERRUNNING
SITUATION SETTING UP BY SUNDAY.  EXPECT MOISTURE TO ALREADY BE IN
PLACE AND WILL MENTION MAINLY SH/RA TYPE FOR SUNDAY.  HOWEVER AS
UPPER LOW NEARS...SOME ENERGY APPEARS TO BE EJECTED AHEAD OF IT
WHICH MAY ENHANCE PRECIPITATION CHANCES OVER THE AREA.

TEMPERATURES TO BE MARKEDLY COOLER OVER THE WEEKEND AS COLD AIR
PUSHES SWD IN THE WAKE OF FRONT. GENERALLY PREFER MAV NUMBERS OVER
NGM.

IN THE EXTENDED...UPPER SYSTEM TO REMAIN INVOF KANSAS INTO MONDAY
BEFORE BEING PUSHED MORE RAPIDLY TO THE EAST.  REGION THEN TO BE IN
NWRLY FLOW BEFORE SLIGHT UPPER RIDGING TAKES PLACE TOWARD WEEKS END.
WILL CONTINUE MENTION AND OF PRECIPITATION AND COOLER TEMPERATURES
THROUGH MONDAY.  DRY CONDITIONS WITH ONLY SLIGHT WARMING EXPECTED
FOR THE REMAINDER OF THE WEEK.

FCSTID = 16
ICT   60  69  51  61 /  30  10  30  40
HUT   59  65  48  59 /  30  10  30  40
EWK   60  65  49  60 /  30  10  30  40
EQA   60  68  50  61 /  30  10  30  40
WLD   61  70  51  62 /  30  10  30  40
RSL   50  58  43  56 /  10  10  30  40
GBD   51  59  44  55 /  10  10  30  40
SLN   55  62  46  59 /  20  10  30  40
MPR   56  61  45  58 /  20  10  30  40
CFV   68  74  55  64 /  40  20  30  40
CNU   67  74  54  63 /  40  20  30  40
K88   65  73  53  63 /  40  20  30  40

.ICT...NONE.

In the hours before

Special weather statement, Sep 22, 12:26 PM CDT, 3 hours 43 minutes before
KSZ049-051>053-067>072-082-083-091>096-098>100-222200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1226 PM CDT FRI SEP 22 2000

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS:
         CHASE              MARION              MCPHERSON
         SALINE

SOUTH CENTRAL KANSAS:
         BUTLER              COWLEY              HARPER
         HARVEY              KINGMAN             RENO
         SEDGWICK            SUMNER

SOUTHEAST KANSAS:
         ALLEN               CHAUTAUQUA          ELK
         GREENWOOD           LABETTE             MONTGOMERY
         NEOSHO              WILSON              WOODSON...

THE SYNOPSIS:
THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS PORTIONS OF
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON...
THROUGH THE OVERNIGHT HOURS. THE BEST CHANCE FOR ANY STORMS WILL BE
ALONG AND EAST OF A LINE FROM SALINA TO HUTCHINSON AFTER 4 PM...AND
ACROSS SOUTHEAST KANSAS DURING THE EVENING AND OVERNIGHT HOURS. THE
MAIN THREAT WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WIND.

A COLD FRONT...EXTENDING ACROSS NORTHWEST KANSAS WILL PUSH ACROSS
MUCH OF THE STATE FROM LATE AFTERNOON THROUGH THE OVERNIGHT HOURS.
AHEAD OF THE FRONT...WARM...MOIST AND INCREASINGLY UNSTABLE AIR IS
IN PLACE. THIS SHOULD PROVIDE THE NECESSARY INGREDIENTS FOR THE
DEVELOPMENT OF THUNDERSTORMS.e

SPOTTER ACTIVATION MAY BE NECESSARY ALONG AND EAST OF A SALINA TO
HUTCHINSON LINE...AFTER 4 PM.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:37 PM CDTSevere Thunderstorm WarningICTMcPherson53 min
Sep 22, 5:06 PM CDTSevere Thunderstorm WarningICTReno54 min
Sep 22, 5:42 PM CDTSevere Thunderstorm WarningICTReno63 min
Sep 22, 6:36 PM CDTSevere Thunderstorm WarningICTMarion54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.